Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 114, NWS Grand Forks, ND

July 24, 2011Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2011, 3:59 PM CDT for Eddy County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 3:59 PM CDT (20:59 UTC)
Expired
Jul 24, 2011, 4:32 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 132 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 2:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WUUS53 KFGF 242059
SVRFGF
NDC027-242200-
/O.NEW.KFGF.SV.W.0114.110724T2059Z-110724T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
359 PM CDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 500 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 6 MILES EAST OF EMRICK...OR 43 MILES SOUTHWEST OF
  DEVILS LAKE...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ROCKFORD AROUND 410 PM CDT.
  BRANTFORD AROUND 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4772 9931 4784 9854 4758 9851 4759 9927
      4766 9927 4767 9930
TIME...MOT...LOC 2059Z 254DEG 26KT 4757 9924
WIND...HAIL <50MPH 1.00IN

$$

HOPKINS
1 follow-up statement
664 
WWUS53 KFGF 242132
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 PM CDT SUN JUL 24 2011

NDC027-242142-
/O.CAN.KFGF.SV.W.0114.000000T0000Z-110724T2200Z/
EDDY ND-
432 PM CDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR EDDY COUNTY IN NORTHEAST NORTH
DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4772 9931 4784 9854 4758 9851 4759 9927
      4766 9927 4767 9930
TIME...MOT...LOC 2132Z 254DEG 26KT 4763 9890

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:26 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 24, 3:26 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 PM CDT SUN JUL 24 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

PRIMARY FORECAST CHALLENGE CONCERNS NEAR-TERM THUNDERSTORMS...SOME
OF WHICH MAY BE SEVERE. GFS/NAM/ECMWF IN GOOD AGREEMENT AND WILL
USE A MODEL BLEND FOR THIS FORECAST PACKAGE. LATEST HRRR AND SPC
4 KM WRF SEEM TO HAVE A REASONABLE HANDLE ON CURRENT CONVECTION...
SO WILL LEAN TOWARDS THEIR OUTPUT IN THE NEAR-TERM.

ENHANCED CU FIELD AND WIDELY SCATTERED STRONGER THUNDERSTORMS HAVE
DEVELOPED ALONG A DICKINSON TO CARRINGTON LINE...COINCIDENT WITH
STRONGEST LOW-LEVEL MOISTURE FLUX CONVERGENCE. SPC MESOANALYSIS
SHOWS AN UNCAPPED ATMOSPHERE WITH 2000 TO 3000 J/KG OF SURFACE
BASED CAPE AND 0 TO 6 KM BULK SHEAR IN THE 50 TO 60 KT RANGE WITH
THESE STORMS. HIGH RESOLUTION MODELS SUGGEST THIS LINE WILL SLOWLY
MOVE EAST-SOUTHEASTWARD THIS AFTERNOON AND EVENING. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 03 UTC TONIGHT WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT GIVEN FAVORABLE DIRECTIONAL
SHEAR PROFILES.

BEST UPPER LEVEL SUPPORT FOR ADDITIONAL STORM DEVELOPMENT TONIGHT
IS ALONG THE CANADIAN BORDER IN AREA OF ENCHAINED CU. UPPER JET
ACROSS SOUTHWEST ONTARIO IS IN EXCESS OF 90 KTS AND IF RIGHT
ENTRANCE REGION OF THIS FEATURE CAN INTERACT WITH LOW-MID LEVEL
CONVERGENCE AND HIGHER MOISTURE...MAY SEE ADDITIONAL STORMS
DEVELOP ACROSS FAR NORTHEAST ND AND NORTHWEST MN. WILL MONITOR THE
SITUATION. STORMS SHOULD DISSIPATE WITH CLEARING SKIES AFTER 06
UTC TONIGHT AND WITH LIGHT WINDS...MORNING LOWS SHOULD DROP INTO
THE UPPER 50S TO LOWER 60S.

MONDAY LOOKS TO BE DRY AND WARMER WITH HIGHS INTO THE LOWER 80S AS
SURFACE HIGH PRESSURE REASSERTS ITSELF ACROSS THE REGION.

ATTENTION THEN TURNS TO TUESDAY AND TUESDAY NIGHT. A STRONG SHORT-
WAVE WILL EXIT THE NORTHERN ROCKIES AND MOVE INTO THE NORTHERN
PLAINS BY TUESDAY AFTERNOON. DIFFERENCES EXIST BETWEEN MODELS WITH
RESPECT TO MESOSCALE DETAILS. HOWEVER...THE OVERALL SET-UP APPEARS
SIMILAR TO THAT OF LAST SATURDAY MORNING/S MCS/BOW ECHO AS A 40 TO
50 KT LOW-LEVEL JET INTERACTS WITH SEVERAL THOUSAND JOULES OF CAPE
AND AROUND 60 KTS OF BULK SHEAR. STAY TUNED...BUT TUESDAY COULD BE
QUITE ACTIVE.

LINGERING SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY ON
WEDNESDAY BEHIND THE DEPARTING CONVECTIVE COMPLEX FROM TUESDAY...
BUT MOST AREAS SHOULD REMAIN DRY FOR A MORE TRANQUIL WEATHER DAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MODELS INITIALIZED WELL THIS RUN AND REMAIN IN GENERAL AGREEMENT
SO WENT WITH A BLENDED SOLN FOR THIS PACKAGE. A FAIRLY BROAD RIDGE
IS EXPECTED TO REMAIN IN PLACE OVER THE AREA WITH SOUTHWESTERLY
FLOW ALOFT. HOWEVER...EXPECT TO SEE A FEW WEAK SHORT WAVES CROSS
THE AREA BRINGING CHANCES FOR -SHRA/-TSRA. OTHERWISE...THE OVERALL
PATTERN IS EXPECTED TO STAY TRANQUIL WITH TEMPS REMAINING NEAR
SEASONAL NORMS.

&&

.AVIATION...

CONDITIONS SHOULD REMAIN VFR WITH A SLIGHT CHANCE FOR SOME ISOLATED
THUNDER THIS AFTERNOON AT SITES WEST OF THE RED RIVER...BUT NOT
ENOUGH TO INCLUDE IN TAFS ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/HOPKINS
Hazardous weather outlook, Jul 24, 3:37 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
337 PM CDT SUN JUL 24 2011

NDZ024-026>030-038-039-049-252045-
EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
337 PM CDT SUN JUL 24 2011

...SEVERE THUNDERSTORM WATCH 681 IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...SOME OF
WHICH MAY BE SEVERE. THE PRIMARY THREATS ARE LARGE HAIL AND
DAMAGING WIND...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY
NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY
AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING AND MAY
BE NEEDED AGAIN TUESDAY NIGHT.

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-052>054-
252045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-SARGENT-RICHLAND-
WESTERN WALSH-
337 PM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...NORTHWEST
AND WEST CENTRAL MINNESOTA...SOME OF WHICH MAY BE STRONG WITH
SMALL HAIL AND GUSTY WIND. IF STORMS BECOME MORE ORGANIZED...THEN
A FEW SEVERE STORMS CANNOT BE RULED OUT IN NORTHEAST NORTH DAKOTA
AND NORTHWEST MINNESOTA THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY
NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY
AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN TUESDAY
NIGHT.

ROGERS

In the hours before

Special weather statement, Jul 24, 2:39 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
239 PM CDT SUN JUL 24 2011

NDZ028-242045-
GRIGGS ND-
239 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR GRIGGS COUNTY UNTIL 345 PM CDT...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 20 MILES WEST OF COOPERSTOWN...OR 36 MILES NORTH OF
JAMESTOWN...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
SUTTON AND MOSE AROUND 245 PM CDT.
RED WILLOW LAKE AROUND 250 PM CDT.
REVERE AND BINFORD AROUND 255 PM CDT.
JESSIE AROUND 305 PM CDT.

HOPKINS
Special weather statement, Jul 24, 3:31 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
331 PM CDT SUN JUL 24 2011

NDZ038-242130-
BARNES ND-
331 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARNES COUNTY UNTIL 430
PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 21 MILES SOUTHWEST OF COOPERSTOWN...OR 25 MILES
NORTHEAST OF JAMESTOWN...MOVING TO THE SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LEAL AROUND 345 PM CDT.
DAZEY AROUND 350 PM CDT.
ROGERS AROUND 400 PM CDT.
SIBLEY AROUND 415 PM CDT.

THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:35 AM CDTDense Fog AdvisoryFGFBarnes, Benson, Cavalier, Eddy, Grand Forks, Griggs and 9 more5 hr
Jul 24, 5:23 PM CDTSevere Thunderstorm WarningFGFGrand Forks46 min
Jul 24, 5:47 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Steele, Traill37 min
Jul 24, 6:26 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill37 min
Jul 24, 6:56 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele, Traill39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.